NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 20, 2014
Athlete and Asthma Symptoms
Hi, I am a current college athlete dealing with asthma. I take Advair 500, Singular, and Flonase. I also have a rescue inhaler, Maxair, which I usually have to take before intense exercise or running (to help the wheezing). I don`t really get asthma attacks, though I get short of breath and wheezy. I also produce a great amount of mucus. I get worried that I am taking too much medication, especially the Maxair, so often. Are there other preventative inhalers to take before exercise? My allergist/asthma doctor hasn`t really given me much suggestion. I`m also worried that I take so much medication, yet I still am very wheezy and hardly ever clear.
I am a healthy 20 year old girl, but I sometimes have the "pre-hypertension" blood pressure at 120/80. Is that a side effect of taking the medication?
Also, I have been tested negative for common allergies and food allergies. Is it possible to still have food sensitivities that cause so much mucous? Is there anything else I can do for asthma that is not associated with allergies?
One more question. Does asthma affect fatigue in muscles. Like for example if airways are restricted does that restrict the amount of oxygen to the body and muscles?
Thank you so much for your help!
I will attempt to address your questions as best as I can. As always, it is difficult to make strong recommendations in this setting:
- Maxair is pirbuterol which is a short-acting bronchodilator. It is similar to albuterol which is much much more commonly used, but really there is no tangible difference between the two and all the short-acting inhalers are roughly the same.
- It would be unlikely that your mucous is caused by food allergies…especially since you have been tested.
- Hypertension is not a common side-effect of asthma medicines.
- Asthma can be triggered by allergic factors, but often times it is not. The various forms of asthma are all treated with the same medications.
- Yes, if your asthma is causing your oxygen delivery to your body to decrease, you can become fatigued. And that is a very common complaint in athletes with asthma.
Your story makes me suspicious that you are not really suffering from asthma but may have what is called vocal cord dysfunction. Your medical regimen is effective in over 95% of people who have exercise-induced asthma. So, that implies to me that you may have something else going on since you do not get relief of symptoms. Vocal cord dysfunction describes a situation where the vocal cords in the throat spasm closed when exposed to a stimulus in the environment. The most common stimuli for vocal cord dysfunction are stress and exercise. The symptoms of this problem are almost identical to symptoms of asthma. However, the big difference is that vocal cord dysfunction does not respond to medicine and requires treatment with speech therapy. I see lots of young athletes referred with “asthma” who actually have vocal cord dysfunction. I would recommend you ask your doctor to be evaluated for vocal cord dysfunction.
Thanks for your question.
Jonathan P Parsons, MD, MSc
Clinical Associate Professor
Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University